Crohn's Disease Forum » General IBD Discussion » Adrenal Fatigue - Entocort


01-01-2019, 09:54 AM   #1
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
Adrenal Fatigue - Entocort

Hi! My recent bloodwork showed extreme adrenal insufficieny. I've been on entocort since April of this year because of a flare that lasted for about 6 months and mesalemine was no longer working. Is this normal or has anyone else experiened this? Just trying to determine what me next steps should be.

Thanks!
01-01-2019, 07:23 PM   #2
awoenker12
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
Wow, that's a long time. At what dosage were you at? When you are on steroids for long periods of time, you always have to watch out for adrenal insufficiency. Also, steroids can have some very nasty side effects. It sounds like mesalamaline is not doing you much so you would either end up moving on to immunomodulators or biologics, which can be very effective treatments compared to steroids.
01-01-2019, 08:18 PM   #3
Mountaineer01
 
Join Date: Oct 2018
Location: Baltimore, Maryland

My Support Groups:
Sounds like you need to start tapering off the entocort ASAP. It's doing damage, but you can't quit corticosteroids cold turkey.



I was on it for about four months and started having all kinds of strange things happening. Corticosteroids should only be used short-term. My family doctor (not my gastroenterologist - who wanted me to keep taking it despite the reactions!) told me that four months was way too long and started tapering me off the day I saw her.


I'm now on Humira. So far, so good. I have more energy, the Crohn's symptoms have become more infrequent, and I only have to take one injection every other week.


You need to bring this to your doctor's attention and tell him/her you will start tapering off the Entocort. If they don't want you to taper off, you need to find a different doctor.
01-02-2019, 07:58 PM   #4
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
Wow, that's a long time. At what dosage were you at? When you are on steroids for long periods of time, you always have to watch out for adrenal insufficiency. Also, steroids can have some very nasty side effects. It sounds like mesalamaline is not doing you much so you would either end up moving on to immunomodulators or biologics, which can be very effective treatments compared to steroids.
My Dr mentioned Humira at my last appointment but left it at that, just a thought. Now that I know the entocort is causing problems, a change is a definite. I'm currently taking 6 mg daily, was on 9 two months ago. No one really talks about long term use of entocort....so I felt like my issues with it were isolated. This is the second time being on it long term. Went of it close to two years ago after taking it for at least a year and half.
01-02-2019, 08:14 PM   #5
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
Sounds like you need to start tapering off the entocort ASAP. It's doing damage, but you can't quit corticosteroids cold turkey.



I was on it for about four months and started having all kinds of strange things happening. Corticosteroids should only be used short-term. My family doctor (not my gastroenterologist - who wanted me to keep taking it despite the reactions!) told me that four months was way too long and started tapering me off the day I saw her.


I'm now on Humira. So far, so good. I have more energy, the Crohn's symptoms have become more infrequent, and I only have to take one injection every other week.


You need to bring this to your doctor's attention and tell him/her you will start tapering off the Entocort. If they don't want you to taper off, you need to find a different doctor.
I might be in the same place you were, strange things seem to be happening. About two weeks ago it was my vision, then extreme thirst and strange pain in my back. My concern with Humira is the cost. It's good to know it's working well for you, maybe it'll workout for me.
01-02-2019, 08:22 PM   #6
Mountaineer01
 
Join Date: Oct 2018
Location: Baltimore, Maryland

My Support Groups:
I might be in the same place you were, strange things seem to be happening. About two weeks ago it was my vision, then extreme thirst and strange pain in my back. My concern with Humira is the cost. It's good to know it's working well for you, maybe it'll workout for me.

Mine manifested as profuse sweating all the time, insomnia, restlessness, feeling of burning up inside, a thirst I couldn't quench, and migraines that would come from out of nowhere. It takes a lot for me to say this, but I would take the Crohn's symptoms over how I was feeling with the "treatment".



I enrolled in the program Humira's manufacturer offers and between it and my health insurance, my co-pay is usually $5 a month. Try and see - you never know until you ask.
01-02-2019, 08:37 PM   #7
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
Mine manifested as profuse sweating all the time, insomnia, restlessness, feeling of burning up inside, a thirst I couldn't quench, and migraines that would come from out of nowhere. It takes a lot for me to say this, but I would take the Crohn's symptoms over how I was feeling with the "treatment".



I enrolled in the program Humira's manufacturer offers and between it and my health insurance, my co-pay is usually $5 a month. Try and see - you never know until you ask.
This is so good to know! Sweating has been a huge problem for me as well, never even considered the meds. Thank you for sharing your experience!
01-02-2019, 08:47 PM   #8
awoenker12
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
Another thing is that the longer you are on steroids, the slower and more careful you have to be when tapering. The symptoms you are describing sounds a lot like steroid withdrawal symptoms. Let your doctor know if anything changes or worsens.
01-02-2019, 08:51 PM   #9
Mountaineer01
 
Join Date: Oct 2018
Location: Baltimore, Maryland

My Support Groups:
After four months, it took me about 4 weeks to taper off. I was cut to 6mg a day for 10 days, then 3mg a day for 10 days, and finally 3mg every other day for 10 days. Work with your doctor to figure out what will work best for you.
01-02-2019, 09:15 PM   #10
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
After four months, it took me about 4 weeks to taper off. I was cut to 6mg a day for 10 days, then 3mg a day for 10 days, and finally 3mg every other day for 10 days. Work with your doctor to figure out what will work best for you.
I made an apt with my GI for next week. He should give me a taper down schedule.
01-02-2019, 09:17 PM   #11
meehancn1
 
Join Date: Mar 2014
Location: Middletown, Ohio
Another thing is that the longer you are on steroids, the slower and more careful you have to be when tapering. The symptoms you are describing sounds a lot like steroid withdrawal symptoms. Let your doctor know if anything changes or worsens.
It's been awful, plus the crohns symptoms are coming back. Then my cortisol tests indicate insufficiency.
01-02-2019, 09:23 PM   #12
awoenker12
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
I was on prednisone twice last year, and every time I would try to taper, my symptoms came back. Also, I had a lot of trouble sleeping and night sweat too. I eventually started Remicade and it has been a lifesaver for me.
Reply

Crohn's Disease Forum » General IBD Discussion » Adrenal Fatigue - Entocort
Thread Tools


All times are GMT -5. The time now is 12:26 AM.
Copyright 2006-2017 Crohnsforum.com